Arkansas, 2009

Damaging Wind in Arkansas, June 25, 2009

June 25, 2009 · NWS LZK · 1 event in 1 county or zone

A few severe storms developed on the afternoon of the 25th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A few severe storms developed on the afternoon of the 25th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jun 25, 1:45 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Jun 25, 1:45 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
245 PM CDT THU JUN 25 2009

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
ANOTHER HOT DAY ACRS THE FA THIS AFTN. HOWEVER...TEMPS ARE RUNNING A
FEW DEGREES LOWER THAN THE SAME TIME ON WED. LOWER DEWPOINTS HAVE
ALSO KEPT HEAT INDICES IN CHECK TODAY. WDLY SCTD CONVECTION HAS
FORMED IN THE LAST FEW HRS ACRS SW MO/NW AR ASSOCD WITH SEVERAL
LEFTOVER BNDRY/S AND A WEAK IMPULSE ALOFT. SOME OF THIS ACTIVITY WL
AFFECT PARTS OF NRN AR THRU EARLY EVENING.

HEAT AND HUMIDITY AND WL CONT TO BE THE PRIMARY FCST CONCERN THE
NEXT FEW DAYS. SFC HIGH PRES OVR AR IS PROGGED TO SLOLY SHIFT EWD
THRU SAT. THIS WL ALLOW S/SWLY WINDS TO EVENTUALLY RETURN TO THE
REGION AS WE HEAD INTO THE WEEKEND...ALLOWING FOR A GRADUAL INCRS IN
LOW LVL RH.

HIGH TEMPS FRI AND SAT WL CONT TO TOP OUT IN THE 90S. FCST HEAT
INDEX VALUES FOR FRI WL RMN JUST BLW ADVY CRITERIA ACRS CNTRL AND
SRN AR. READINGS FOR SAT WL LIKELY REACH CRITERIA OVR CNTRL AND SRN
AR. NOT PLANNING ANY HEADLINES ATTM...BUT WL CONT TO MONITOR TRENDS.

FOR SUN AND SUN NGT...THE MODELS CONT TO INDC THE START OF A BREAK
IN THE HEAT AS A CDFNT IS FCST TO DROP SWD THRU AR. HAVE SCTD
SHRA/TSRA MENTIONED FOR FA ALONG AND AHEAD OF THE FNT...MAINLY ON
SUN WITH DIMINISHING RAIN CHCS SUN NGT AS DRIER AIR WORKS INTO THE
REGION.
&&

.LONG TERM...MONDAY THROUGH THURSDAY
MODELS SEEM TO BE IN BETTER AGREEMENT TODAY IN REGARDS TO A FRONTAL
BOUNDARY MOVING THROUGH THE REGION ON SUNDAY. THE ECMWF MOVES THE
FRONT THROUGH SLIGHTLY SLOWER THAN THE GFS...KEEPING PRECIPITATION
ACROSS THE SOUTH FOR SLIGHTLY LONGER. KEPT SLIGHT CHANCES IN THE
FORECAST FOR SOUTHERN ARKANSAS ON MONDAY...TO ACCOUNT FOR SLIGHT
TIMING DIFFERENCES IN THE MODELS. HIGH PRESSURE LOOKS TO BUILD INTO
THE STATE FOR THE MIDDLE OF THE WORK WEEK...ALLOWING DRY WEATHER TO
RETURN TO THE FORECAST. NEAR TO SLIGHTLY ABOVE NORMAL TEMPERATURES
ARE EXPECTED TO BE IN PLACE THROUGH THE PERIOD.
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...44 / LONG TERM...60
Hazardous weather outlook, Jun 25, 4:00 AM CST, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT THU JUN 25 2009

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-261000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT THU JUN 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

HOT AND HUMID CONDITIONS WILL CONTINUE TODAY...ALTHOUGH HEAT INDEX
READINGS WILL BE AROUND 100 DEGREES...WHICH IS LOWER THAN PREVIOUS
DAYS. THESE COOLER READINGS ARE DUE TO NORTHEAST WINDS BRINGING IN
SLIGHTLY DRIER AIR TO THE REGION.

HOWEVER...WITH PLENTIFUL SURFACE MOISTURE...ISOLATED SHOWERS AND
THUNDERSTORMS MAY DEVELOP THIS AFTERNOON. RAINFALL WILL NOT BE
WIDESPREAD...BUT ANY STORM THAT DEVELOPS HAS THE POTENTIAL TO BECOME
SEVERE...WITH DAMAGING WINDS THE MAIN CONCERN. ANY THUNDERSTORMS
WILL DIMINISH NEAR SUNSET...AS HEATING WILL BE LOST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HOT AND MUGGY CONDITIONS WILL CONTINUE THROUGH THE END OF THE WEEK.
AFTERNOON HIGHS WILL CONTINUE IN THE 90S...WITH HEAT INDICES IN THE
UPPER 90S TO THE TRIPLE DIGITS. SOME RELIEF WILL BE POSSIBLE LATE IN
THE WEEKEND INTO EARLY NEXT WEEK...AS A COLD FRONT IS EXPECTED TO
MOVE SOUTH INTO THE REGION. THIS IS EXPECTED TO BRING SLIGHTLY
COOLER AND DRIER CONDITIONS TO THE STATE.

THIS COLD FRONT WILL ALSO BRING CHANCES FOR ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS FOR EARLY NEXT WEEK. SOME OF THESE STORMS
COULD BECOME STRONG TO SEVERE. HOWEVER...NO WIDESPREAD SEVERE
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

58

In the hours before

Special weather statement, Jun 25, 1:23 PM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
223 PM CDT THU JUN 25 2009

ARZ003-252025-
BOONE-
223 PM CDT THU JUN 25 2009

...SIGNIFICANT WEATHER ALERT FOR BOONE COUNTY UNTIL 325 PM CDT...

AT 223 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OMAHA...MOVING SOUTH AT 15 MPH.

SMALL HAIL...AND WIND GUSTS BETWEEN 40 AND 50 MPH ARE EXPECTED WITH
THIS STORM.

AREAS THAT WILL BE AFFECTED INCLUDE BERGMAN AND HARRISON.

FREQUENT...DANGEROUS LIGHTNING IS OCCURRING WITH THIS STORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS
AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY.

TORRENTIAL DOWNPOURS MAY CAUSE LOCALIZED MINOR FLOODING IN LOW LYING
AREAS. MOTORISTS SHOULD BE ADVISED TO EXPECT REDUCED VISIBILITY DUE
TO THE VERY HEAVY RAIN.

44
Special weather statement, Jun 25, 1:40 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
240 PM CDT THU JUN 25 2009

ARZ004-252040-
MARION-
240 PM CDT THU JUN 25 2009

...SIGNIFICANT WEATHER ALERT FOR MARION COUNTY UNTIL 340 PM CDT...

AT 240 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES EAST OF DIAMOND CITY...MOVING SOUTH AT 15
MPH.

SMALL HAIL...AND WIND GUSTS BETWEEN 40 AND 50 MPH ARE EXPECTED WITH
THIS STORM.

AREAS THAT WILL BE AFFECTED INCLUDE YELLVILLE AND PYATT.

FREQUENT...DANGEROUS LIGHTNING IS OCCURRING WITH THIS STORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS
AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY.

TORRENTIAL DOWNPOURS MAY CAUSE LOCALIZED MINOR FLOODING IN LOW LYING
AREAS. MOTORISTS SHOULD BE ADVISED TO EXPECT REDUCED VISIBILITY DUE
TO THE VERY HEAVY RAIN.

44
Special weather statement, Jun 25, 2:25 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
325 PM CDT THU JUN 25 2009

ARZ012-013-252110-
NEWTON-SEARCY-
325 PM CDT THU JUN 25 2009

...SIGNIFICANT WEATHER ALERT FOR NEWTON AND SEARCY COUNTIES UNTIL 410
PM CDT...

AT 324 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER MARION AND BOONE COUNTIES...AND MOVING
SOUTH AT 20 MPH.

SMALL HAIL...AND WIND GUSTS BETWEEN 40 AND 50 MPH ARE EXPECTED WITH
THIS STORM. ALSO HEAVY RAIN WILL BE POSSIBLE AND MAY CAUSE
LOCALIZED PONDING OF WATER ON ROADWAYS.

FREQUENT...DANGEROUS LIGHTNING IS OCCURRING WITH THIS STORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS
AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY.

59

The radar

The Western Arkansas radar (KSRX), 134 km away, was scanning. The volume nearest the first event began at 20:55 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Newton

When
June 25, 2:55 PM CST
Where
Newton County, 1 mi N of Jasper
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.014, -93.180

Trees were down at the sheriff's office in Newton County.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2009Every state in 2009This day in weather historyWarnings in Arkansas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179567.